X

RECEIVE OUR NEWSLETTER

NEWS FOR PHARMACEUTICAL PROFESSIONALS
Learning More

ADVERSE REACTIONS TO MEDICATIONS IN THE ORAL CAVITY

29th September 2016 0

There are a great number of drugs that may produce certain kinds of undesirable effects in the oral cavity, resulting in various diseases and disorders that must be treated.

Adverse drug reactions are those that produce a harmful, unintended response. They can be classified into two types:

Type “A” reactions: directly related to an enhanced pharmacological action of the drug administered (e.g. hypoglycaemia from an anti-diabetic drug).

Type “B” reactions: those that are unexpected from the know pharmacological action of the drug (e.g., anaphylaxis from penicillin).

Just as in the rest of the body, these adverse reactions may occur in the oral cavity affecting different parts of the mouth.

ADVERSE DRUG REACTIONS ARE THOSE THAT PRODUCE A HARMFUL, UNINTENDED RESPONSE

ALTERATIONS TO THE SALIVARY GLANDS
Xerostomia

There are over 500 drugs that may cause dry mouth - or xerostomia - up to 80% of those most commonly prescribed. Salivary glands are very sensitive to strict anticholinergics (atropine, belladonna, scopolamine, etc.). Other pharmacological groups which also produce xerostomia are: antidepressants and antipsychotics (serotonin reuptake inhibitors, tricyclic and heterocyclic antidepressants), antihypertensives (ACE inhibitors, diuretics, beta blockers, etc.), anxiolytics and sedatives, muscle relaxants, analgesics (CNS/opioids), antihistamines, appetite suppressants, acne medications, anticonvulsants, antiparkinson agents, bronchodilators, migraine medications and hypnotics.

A reduction in saliva has consequences for the oral cavity, since its pH buffer effect and microbial inhibition is lost. It may thus lead to the development of diseases such as caries and periodontal disease or disorders like halitosis and dental hypersensitivity.

Ptyalism

There are other drugs that can cause the opposite effect—hypersalivation—also known as ptyalism or sialorrhea. This is much less frequent and less severe, although it may be bothersome for those who have to endure it. It is fundamentally attributed to parasympathomimetic drugs, which act directly on the acetylcholine receptors (pilocarpine, cevimeline, bethanechol, carbachol) or by inhibiting acetylcholinesterase (neostigmine, physostigmine). In some countries pilocarpine is in fact used as a treatment for xerostomia, although it is necessary to evaluate the side effects that may arise. Catecholamines and other drugs that act on the central nervous system (CNS) also cause this effect through other mechanisms of action, such as epinephrine, clonazepam, bromine, mercury and iodine compounds.

THERE ARE OVER 500 DRUGS THAT MAY CAUSE DRY MOUTH OR XEROSTOMIA

Inflammation and pain in the salivary glands

Finally, certain drugs can cause inflammation of the salivary glands, which is often accompanied by pain.
The mechanism of action is unknown, but pyrazolone derivatives, certain antihypertensives (clonidine, methyldopa), anti-ulcer medicines, antibiotics (chloramphenicol, tetracyclines), iodides and antipsychotics are known to cause this.

ALTERATIONS TO THE ORAL MUCOSA
Chemical burns

Chemical burns to the mucosa are produced most commonly by misuse of analgesics and antiseptics. An example is acetylsalicylic acid, which is used topically to relieve dental pain and produces a superficial necrosis of the epithelium, with the appearance of white lesions with irregular edges on an area showing painful erythema.

Other drugs such as phenylbutazone, indomethacin, silver nitrate, hydrogen peroxide, isoproterenol and potassium chloride also cause ulcers if applied in the same way. In addition, these may be produced by the use of products with high alcohol content, like some mouthwashes (if abused) or certain benzocaine-based anaesthetic solutions.

Mucositis

Chemotherapy may cause mucositis (inflammation and ulceration of the mucosa with pseudomembrane formation) after 5-7 days of treatment. The antineoplastics that produce these reactions most frequently are methotrexate and 5-fluorouracil. They cause such pain as to interfere with patients' daily lives, affecting their eating habits. Topical anaesthetics and oral analgesics are used to treat mucositis.

Allergic stomatitis

Allergic stomatitis may be due to the systemic administration of, or direct contact with, certain drugs. Drugs with which this occurs most often are barbiturates, acetaminophen, phenacetin, pyrazolones, sulfonamides and tetracyclines.

Lichenoid reactions

Certain medications may cause lichenoid reactions; these are similar to lichen planus, but are associated with the use of medicines. Their aetiopathogenesis is undetermined, and the reactions disappear after ceasing medication. They may mainly be caused by non-steroidal anti-inflammatory drugs (NSAIDs) (such as piroxicam) and angiotensin-converting enzyme inhibitors (ACE inhibitors), but may also be produced by antimalarials, other antihypertensive agents (diuretics such as hydrochlorothiazide, beta blockers, etc.), psychotropic drugs, metal salts (gold- or bismuth-based) and drugs for rheumatoid arthritis (monoclonal antibodies).

PIGMENTATION

The administration of certain drugs during the development of dental calcification may cause the appearance of intrinsic stains (inner part of the tooth). Among these are tetracyclines, which produce yellow-brown spots (this also happens if a mother takes tetracyclines as of the second trimester of pregnancy).
Excessive intake of fluorides, also during the period of tooth formation and basically in communities with drinking water containing abundant fluoride, may produce a white-brown speckled enamel, in what is known as fluorosis, which particularly affects the permanent teeth, since primary teeth are formed during the intrauterine period.

Oral iron supplements (in the form of ferrous salts), used for the treatment of iron deficiency anaemia may cause the appearance of black spots on the teeth.

Cisplatin, a drug used for certain antineoplastic therapies, may produce a linear bluish staining on the gum margin.

Minocycline, if used for long periods in the treatment of acne, may cause grey-black pigmentation stains on the palate.

Antimalarials such as amodiaquine, chloroquine or hydroxychloroquine cause bluish-grey stains on the palate.

Hairy tongue is a lingual disorder related to the long-term use of antibiotics, causing hypertrophy of the filiform papillae with a colouring that varies depending on diet, oral hygiene, smoking and the micro-organisms in the mouth. Treatment involves the removal of the factors that have caused it along with proper hygiene of the tongue.

Some oral hygiene products, such as chlorhexidine and stannous fluoride, are also associated with the production of extrinsic stains. These stains can be prevented or even reversed at the dental clinic or by employing good oral hygiene at home.

GINGIVAL HYPERPLASIA

Gingival hyperplasia is the overgrowth of the gums (in height, thickness or both) and has been described as a reaction to the use of medications (and may also be due to pregnancy or genetic diseases).

The medicines mainly involved in gingival overgrowth are phenytoin (anticonvulsant), nifedipine (calcium channel blocker) and cyclosporine (selective immunosuppressant), although cases have been reported with other medicines.

The condition may appear as of three months after initiation of treatment, causing increased volume, with gums bleeding easily. As treatment continues and/or dosage increases, gums will enlarge even further, and functional and aesthetic alterations may occur. The presence of bacterial plaque or biofilm may exacerbate the gum contour changes, so they are considered contributing risk factors for gingival overgrowth. Poor oral hygiene is thus directly correlated with gingival overgrowth. This may lead to a vicious circle, as patients with gingival overgrowth will have greater difficulty in maintaining proper oral hygiene.

In the case of patients being treated with phenytoin, up to half may suffer gingival overgrowth. In patients using nifedipine and cyclosporine, the incidence varies. According to the literature, between 0.5% and 83% of patients treated with nifedipine and between 7% and 70% of those using cyclosporine suffer gingival overgrowth.

In more complicated cases, there may be consequences such as pain when chewing, swallowing and speech disorders, bleeding gums, and periodontal or dental occlusion alterations.

OSTEONECROSIS

Bisphosphonates are the drugs most commonly associated with osteonecrosis, especially if used intravenously. This condition occurs with the exposure of the maxillary bone due to a lack of blood supply, and inhibition of bone resorption. Most cases occur in patients taking bisphosphonates in cancer therapy, as tumours such as multiple myeloma or breast carcinoma tend to involve the skeleton. However, osteonecrosis may also occur with the use of biphosphonates for osteoporosis. Multidisciplinary management of these patients is required to prevent occurrence of this very serious complication.

TASTE ALTERATIONS

There are over 200 drugs that produce alterations to the sense of taste, either diminishing it (hypogeusia), distorting it (dysgeusia) or causing its total loss (ageusia). The list of drugs that produces this is very long, and may include antibiotics, anti-rheumatics, anti-inflammatories, antithyroid drugs, antihypertensives, diuretics, local anaesthetics, antineoplastic treatments, oral antiseptics, anxiolytics, antidepressants, etc. These problems disappear after discontinued use of the drug responsible for causing the alteration. 

 
Comments

SALUD BUCAL DENTAID © 2020

Contact - Privacy Policy - Cookies Policy